Alert archive / Iowa / Flash Flood Warnings in 1997
Flash Flood Warning 29, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 17, 1997, 1:04 AM CDT for Keokuk County, Washington County, Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1997, 1:04 AM CDT (06:04 UTC)
- Expired
- Aug 17, 1997, 7:50 AM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6428 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170605 FFWMLI IAC107-183-171250- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 AM CDT SUN AUG 17 1997 * FLASH FLOOD WARNING FOR KEOKUK COUNTY - SOUTHEASTERN IOWA WASHINGTON COUNTY - SOUTHEASTERN IOWA * UNTIL 750 AM CDT * SOME STREAMS AFFECTED CEDAR CREEK COAL CREEK BRIDGE CREEK * WEATHER SERVICE DOPPLER RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS KEOKUK COUNTY...WITH 2 TO 3 INCHES IN WASHINGTON COUNTY...DURING THE PAST FEW HOURS. THE HEAVIEST RAINS HAVE BEEN ACROSS THE SOUTHERN HALF OF KEOKUK COUNTY AND THE NORTHEAST PORTION OF WASHINGTON. THE NORTH SKUNK AND SKUNK RIVERS WILL RISE TO NEAR BANKFULL LATE TONIGHT AND EARLY SUNDAY DOWNSTREAM OF OSKALOOSA AND SIGOURNEY. * FORECAST CONDITIONS THUNDERSTORMS WILL CONTINUE WITH STEADY MODERATE TO HEAVY RAIN EXPECTED OVER THE NEXT FEW HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY. LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY. REA/TEH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:10 AM CDT, 54 minutes earlier.
Area forecast discussion, Aug 17, 12:10 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1210 AM CDT SUN AUG 17 1997 THE TRANSITION FROM SEVERE TO FLASH FLOOD IS WELL UNDERWAY OVER THE CWA. 88D ESTIMATES OF 3 TO 4 INCHES OF RAIN LOOK PRETTY REASONABLE GIVEN THE LACK OF HAIL REPORTS TONIGHT. PROFILER DATA INDICATES THE LOW-LEVEL JET IS FIRING UP INTO SOUTH-CENTRAL IA. STRONG SURFACE MOISTURE FLUX CONVERGENCE SUPPORTS ONGOING CONVECTION. TRAINING IS OCCURRING IN SOME AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAIN. THUS HAVE ISSUED A FLASH FLOOD WATCH FOR CWA ALONG AND SOUTH OF I-80. THANKS TO DMX AND LOT FOR COORDINATION. WOLF
In the hours before
Special weather statement, Aug 16, 11:25 PM CDT, 1 hour 39 minutes before
IAZ052-064>068-077-078-088-089-099-ILZ015-024>026-170530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1125 PM CDT SAT AUG 16 1997 ...STRONG WINDS AND HEAVY RAINS EXPECT ACROSS PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH THE EARLY MORNING HOURS... DOPPLER RADAR AT 1120 PM INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING IN AN ARCH FROM WEST BRANCH TO MUSCATINE TO BURLINGTON. THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN. FREQUENT TO CONTINUOUS LIGHTNING CAN ALSO BE EXPECTED. OVER AN INCH OF RAIN HAD FALLEN IN IOWA CITY IN 20 MINUTES AS THIS LINE PASSED THROUGH. PERSON LIVING IN LOW LYING AND URBAN AREAS AS WELL AS ALONG SMALL STREAMS SHOULD BE ON THE LOOKOUT FOR STREET AND LOWLAND FLOODING. TEH/BLH
Special weather statement, Aug 16, 11:25 PM CDT, 1 hour 39 minutes before
IAZ052-064>068-077-078-088-089-099-ILZ015-024>026-170530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1125 PM CDT SAT AUG 16 1997 ...STRONG WINDS AND HEAVY RAINS EXPECT ACROSS PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH THE EARLY MORNING HOURS... DOPPLER RADAR AT 1120 PM INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING IN AN ARCH FROM WEST BRANCH TO MUSCATINE TO BURLINGTON. THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN. FREQUENT TO CONTINUOUS LIGHTNING CAN ALSO BE EXPECTED. OVER AN INCH OF RAIN HAD FALLEN IN IOWA CITY IN 20 MINUTES AS THIS LINE PASSED THROUGH. PERSON LIVING IN LOW LYING AND URBAN AREAS AS WELL AS ALONG SMALL STREAMS SHOULD BE ON THE LOOKOUT FOR STREET AND LOWLAND FLOODING. TEH/BLH
Local storm report, Aug 16, 11:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 PM CDT SAT AUG 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0537 PM MONMOUTH IA FUNNEL CLOUDS
08/16/97 JACKSON NUMEROUS SITINGS
0634 MORRISON IL FUNNEL CLOUD
08/16/97 WHITESIDE NUMEROUS REPORTS
0629 PM 2 S MORRISON IL FUNNEL CLOUD
08/16/97 WHITESIDE
0713 PM 3 NW CLINTON IA FUNNEL CLOUD
08/16/97 CLINTON
0715 PM OVR PRINCETON IA FUNNEL CLOUD
08/16/97 SCOTT
0755 PM PROPHETSTOWN IL 0.50 INCH HAIL
08/16/97 WHITESIDE
0755 PM 2 S PROPHETSTOWN IL FUNNEL CLOUD
08/16/97 WHITESIDE
0805 PM SPRUCE HILLS & MAGNOLIA IN BETTONDORF
IA FUNNEL CLOUD
08/16/97 SCOTT
0805 PM I-80 & 35TH LE CLAIRE IA FUNNEL CLOUD
08/16/97 SCOTT
0818 PM SPICER AVE S OF I-80 1 E OF HIGHWAY 38 WILTON AREA
IA FUNNEL CLOUD
08/16/97 CEDAR
0845 PM JUST W & S OF GALVA IL FUNNEL CLOUD
08/16/97 HENRY
0550 PM ONSLOW IA FUNNEL CLOUDS
08/16/97 JONES NUMEROUS SITINGS
0730 PM MORRISON IL FUNNEL CLOUD
08/16/97 WPHITESIDE
0748 PM VICINITY ELDRIDGE IA FUNNEL CLOUD
08/16/97 SCOTTLocal storm report, Aug 16, 11:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1152 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1123 PM MUSCATINE IA 0.91 RAIN IN 15 MINUTES 08/16/97 MUSCATINE
Local storm report, Aug 16, 11:54 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1152 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1h123 PM MUSCATINE IA 0.91 RAIN IN 15 MINUTES 08/16/97 MUSCATINE
Local storm report, Aug 17, 12:39 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 AM CDT SAT AUG 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
1R230 AM LOWDEN IA HEAVY RAIN
08/16/97 CEDAR 1.50 INCH RAIN IN 1 HOUR
REPORTED BY CO-OP OBSERVERThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:43 PM CDT | Tornado Warning | DVN | Scott | 32 min |
| Aug 16, 8:21 PM CDT | Tornado Warning | DVN | Cedar | 59 min |
| Aug 16, 8:35 PM CDT | Tornado Warning | DVN | Muscatine | 65 min |
| Aug 16, 9:28 PM CDT | Tornado Warning | DVN | Johnson, Washington | 47 min |
| Aug 16, 9:33 PM CDT | Tornado Warning | DVN | Muscatine | 62 min |
| Aug 16, 10:31 PM CDT | Flash Flood Warning | DVN | Muscatine | 5 hr |
| Aug 17, 12:27 AM CDT | Flash Flood Warning | DVN | Cedar, Johnson | 8 hr |
Nearby
Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.